So last week I asked for my prescription to be changed.
I’ve been on citalopram for about a year now – it’s is a common-or-garden antidepressant which has a very similar cellular action to Prozac – they’re both what you may or may not know as ‘selective serotonin reuptake inhibitors’ (SSRIs). I won’t go into the nuances of SSRI treatment here, save to say they work to an extent, and for some people more than others. I’m fortunate – citalopram seems to work very, very well with me. So why change?
The side effects of SSRIs are usually not too bad – the worst I’ve ever had, or seen anyone have, is an immense tiredness, which can be enough to lead people to quit. But the tiredness I experience on citalopram isn’t anything troubling to me; I need an afternoon nap and that’s pretty much it. Given how profound and dangerous the depths of my depression can be, a few piddling side effects really aren’t worth worrying over, not in the heat of the moment (or, rather, the depths of the dark).
After a while tho, when all is sunny and well, what had been niggling side effects take on a change in character; specifically, the rock-bottom libido I’ve lived with for a few years now, notwithstanding alcohol inebriation. SSRIs are known to sometimes muck about with sex drive, and after mirtazapine was brought to my attention I thought it worth a punt.
Even so, I don’t have great hopes for this ‘working’; that is, delivering some miraculous return of my sex drive. Libido is complicated and impacted by a whole range of factors, from depression itself to past sexual and romantic history, confidence, self-perception, all the way up to culture and subculture, and perception of one’s own role within that wider context. Even if my predicament was initially brought on by a simple chemically-induced neurobiological change, it will be far from simple now. Brains are complex, and people even more so. Still, this is low hanging fruit (fnar), and you have to make a start somewhere – this is a start, of a kind.
And what a kind! My GP looked surprised at my request, pointing out that mirtazapine is usually prescribed for more anxious-depressive types, those filled with a worrying energy. The drug, he explained, can have quite profound sedative effects. Take at night. You might have difficulty waking. Dreams may come.
Dreams did come, and they’re still coming, though I’m told they’ll eventually, probably, fade. Some claustrophobic, some vertiginous, some icy and frightening, all suffocating, intense. Intense as in seeming profound, only to tatter away with a moments thought. Intense as in teenage crush, primal and primary, confusing. Intense as in shrooms, hilarious because, hilarious because hilarious, because. Haunting, and like ocean waves dragging you down as you wake, as you surface, only thrashing and gasping and drowning again into dreaming, and again, and again into dreaming.
The first day, my eyes opened and I got up, I drank strong coffee and more strong coffee but never really awoke, napped for hours before exhausted went to bed, another twelve hours, awoke to dreaming, awoke to dreaming, awoke.
The second day – strange and a world full of echoes and space, but more awake. I think I’m lucky – the tiredness fading fast and swift now, even if the dreams still boil away at night; while waking is still a confused surfacing it’s getting easier. During the day I can write, read, I can even talk and think, and it’s been less than a week. That’s some quick neuroadaptation!
Maybe I’ll even get my libido back.